Wisconsin, 2007

Lightning Strikes in Wisconsin, March 28, 2007

March 28, 2007 · NWS ARX · 2 events in 1 county or zone

Lightning struck two separate buildings on the same day in Sparta, one of which incurred extensive damage to electrical equipment inside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning struck two separate buildings on the same day in Sparta, one of which incurred extensive damage to electrical equipment inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 2:06 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 28, 2:06 AM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 AM CDT WED MAR 28 2007

.SHORT TERM...TODAY THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH PERIOD.

LATEST WATER VAPOR IMAGERY INDICATING UPPER LEVEL LOW OVER THE
SOUTHWEST U.S. AND SHORTWAVE TROUGH EMBEDDED IN SOUTHWESTERLY FLOW
OVER THE CENTRAL PLAINS AND MIDWEST. THIS SHORTWAVE TROUGH IS
ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AND
TRACK ACROSS PORTIONS OF THE UPPER MIDWEST AND PARTS OF CENTRAL
PLAINS PER LATEST 0.5 DEGREE MOSAIC RADAR.

LATEST 00Z WEDNESDAY NAM AND GFS INITIALIZED UPPER LEVEL LOW OVER
THE SOUTHWEST AND SHORTWAVE TROUGH OVER THE CENTRAL PLAINS AND
MIDWEST WELL. BOTH MODELS ARE IN DECENT AGREEMENT THRU 12Z THURSDAY
WITH OVERALL UPPER LEVEL PATTERN. THEN...SIGNIFICANT DIFFERENCES ARE
INDICATED BETWEEN BOTH THE MODELS...ESPECIALLY THURSDAY NIGHT AND
INTO FRIDAY. 00Z WEDNESDAY GFS SLOWER MOVING SURFACE/UPPER LEVEL
FEATURES INTO WESTERN MINNESOTA BY 18Z THAN NAM. CURRENT OVERALL
UPPER LEVEL PATTERN SUGGEST A SLOWER MOVEMENT OF THE UPPER
LEVEL/SURFACE FEATURES INTO THE CENTRAL U.S. WILL LEAN MORE TOWARD A
SLOWER GFS SOLUTION THURSDAY NIGHT INTO FRIDAY. CONFIDENCE IN
FORECAST THROUGH THURSDAY IS MODERATE AND LOW FOR THURSDAY NIGHT
AND FRIDAY DUE TO DIFFERENCES IN TIMING OF UPPER LEVEL/SURFACE
FEATURES.

TODAY...WEAK SHORTWAVE TROUGH OVER THE CENTRAL PLAINS AND MIDWEST
WILL LIFT NORTHEAST INTO NORTHEAST MINNESOTA AND MUCH OF WISCONSIN.
BOTH THE 00Z WEDNESDAY GFS AND NAM IN VERY GOOD AGREEMENT WITH
THIS AND INDICATE THE BEST 850MB MOISTURE TRANSPORT AND CONVERGENCE
OVER THE NORTHERN HALF OF THE FORECAST AREA. HAVE ADJUSTED
PRECIPITATION CHANCES TO THE LIKELY CATEGORY OVER THE NORTHERN HALF
AND CHANCES OVER SOUTHERN PART OF THE FORECAST AREA.

BOTH MODELS IN AGREEMENT IN AMPLIFYING UPPER LEVEL RIDGE OVER THE
CENTRAL U.S. TONIGHT AND INTO THURSDAY. NAM SLIGHTLY FASTER WITH
RETURN SOUTHERLY FLOW THAN GFS THURSDAY. WITH UPPER LEVEL LOW OVER
ROCKY MOUNTAINS AND BEST MOISTURE AND LIFT OVER THE EASTERN DAKOTAS
AND WESTERN MINNESOTA. HAVE REDUCED PRECIPITATION CHANCES ACROSS
FORECAST AREA AND PLACED SMALL CHANCES OVER WESTERN HALF OF FORECAST
AREA.

THURSDAY NIGHT AND FRIDAY...UPPER LEVEL LOW REMAINS NEARLY CUTOFF
OVER THE LEE SIDE OF THE ROCKY MOUNTAINS. GFS SLOWER IN MOVEMENT
OF UPPER LEVEL LOW INTO THE HIGH PLAINS THAN NAM. FEEL NAM TO BE TOO
AGGRESSIVE IN MOVING OF THE UPPER LEVEL LOW THROUGH THE RIDGE AND
WILL FOLLOW THE SLOWER GFS SOLUTION. THIS WOULD ALLOW FOR BETTER
CHANCES OF PRECIPITATION WEST OF FORECAST AREA THURSDAY NIGHT AND
HAVE ADJUSTED GRIDS FOR THIS. 00Z WEDNESDAY GFS INDICATES STRONG
MOISTURE TRANSPORT AT 850MB AND VERTICAL MOTION PER TIME HEIGHT CROSS
SECTIONS BY 12Z FRIDAY OVER FORECAST AREA. PREVIOUS FORECAST HAS
GOOD HANDLE FOR THIS TIME PERIOD.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES EARLY IN THE PERIOD
AND LATE IN THE PERIOD. LATEST 00Z WEDNESDAY GFS AND ECMWF
INDICATING WEST TO EAST ZONAL FLOW ALOFT TRANSITIONING INTO NORTHWEST
FLOW OVER THE UPPER MIDWEST. BOTH MODELS INDICATE DIFFERENCES IN THE
MOVEMENT AND STRENGTH OF UPPER LEVEL TROUGH OVER THE GREAT LAKES
REGION AND UPPER MIDWEST LATE IN THE PERIOD. AT THIS TIME...WILL MAKE
NO CHANGES THRU FORECAST PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

DTJ
Hazardous weather outlook, Mar 28, 4:16 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
516 AM CDT WED MAR 28 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
516 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST INTO AND ACROSS THE
AREA TODAY THROUGH TONIGHT. THIS WILL CONTINUE THE SCATTERED SHOWER
AND ISOLATED THUNDERSTORM ACTIVITY. DUE TO LIMITED INSTABILITY IN
THE ATMOSPHERE...ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH THURSDAY AS HIGH
PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES
REGION. HOWEVER...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE ON THE
INCREASE THURSDAY NIGHT THROUGH THE WEEKEND AS AN AREA OF LOW
PRESSURE APPROACHES THE AREA FROM THE PLAINS. IT APPEARS AT THIS
POINT THAT THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

DAS

The radar

The La Crosse radar (KARX), 32 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Monroe

When
March 28, 10:40 AM CST
Where
Monroe County, Sparta
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.930, -90.820

Lightning struck the roof of the Museum Complex Building in Sparta, which damaged some electrical equipment inside.

Lightning, Monroe

When
March 28, 5:30 PM CST
Where
Monroe County, Sparta
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.930, -90.820

Lightning struck for the second time in Sparta, this time hitting the Land Conservation Building. Extensive damage occurred to the phone system, computers, printers and copiers.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15610, 20142.